Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 1, 2003, 9:28 PM MDT for Laramie County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2003, 9:28 PM MDT (03:28 UTC)
- Expired
- Jun 1, 2003, 10:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS55 KCYS 020328 SVRCYS WYC021-020415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 928 PM MDT SUN JUN 1 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 1015 PM MDT * AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH OVER GUN BARREL...OR ABOUT 26 MILES NORTHEAST OF CHEYENNE...MOVING SOUTH AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE ALBIN...BURNS...CARPENTER AND PINE BLUFFS IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4156 10408 4139 10455 4100 10445 4102 10407 DAUGHERTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:20 PM MDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 1, 2:20 PM MDT, 7 hours 8 minutes before
ZCZC CYSWRKAFD ALL TTAA00 KCYS 181738 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 220 PM MDT SUN JUN 1 2003 SHORT TERM...MORNING ANAL SHOWS AREA UNDER W-NW FLOW AT 7/5H BUT ABOVE THIS SW FLOW AS JET MAX CROSSES WY. ALSO AT 2H AREA OF 50M HEIGHT FALLS ALONG THE ROCKIES NORTH INTO CANADA. THESE UPPER FEATURES HAVE CAUSED AN AREA OF -TSRA ACROSS THE NORTHERN PORTION OF THE CWA THIS MORNING. SEVERAL SHORT WAVES DETECTED IN THE FLOW AT 7/5H. AT 8H BOUNDARY HAS MOVED BACK TO THE NORTH OVER LAST 24 HOURS. SFC CHART HAS LOW IN EASTERN COLORADO WITH TROF IN EASTERN WY. 50 DEW POINTS REFLECTED AT BOTH SFC AND 8H IN PANHANDLE. USING MESOETA FOR SHORT TERM SHOWS SHORT WAVE CROSSING CWA THIS AFTERNOON AND EVENING. CONDITIONS FAVORABLE FOR SOME CONVECTIVE ACTIVITY BUT THREAT OF SEVERE SEEMS TO BE DIMINISHING. WEAK SURFACE HIGH PRESSURE BUILDS IN BEHIND SHORT WAVE FOR MONDAY. BY MONDAY EVENING SOME PVA IS SUGGESTED TO MOVE BACK INTO THE CWA SO MAY SEE ISOLATED CONVECTIVE AT THAT TIME. THICKNESS PATTERN WOULD INDICATE TEMPERATURES NEXT 36 HOURS SIMILAR TO WHAT THEY HAVE BEEN RUNNING. LONG TERM...ACTIVE GENERALLY NORTHWESTERLY FLOW DURING EXTENDED PERIOD. MODERATELY STRONG WAVE DROPPING THRU CWA LATE MON WITH EVEN MORE SIGNIFICANT DYNAMICS FOR WED. 700 MB TEMPS DROP FROM 4-6C FROM 12 UTC WED-12 UTC/6 AM THU. AVN NOW HAS ABOUT 557 THICKNESS ALONG WY/CO BORDER AT 6 AM THU AS OPPOSED TO JUST BELOW 552 ON SAT/S RUN. ENERGY WITH MID WEEK TROUGHS NOW APPEARS TO BE SPLITTING...ESP THU AM NORTHERN UT/SOUTHEAST ID AREA. EUROPEAN MODELS HAVE ACTIVE NORTHWESTERLY FLOW ALSO THRU WEEK WITH SOMEWHAT DIFFERENT TIMING/INTENSITY OF FEATURES. GFS DRY FOR NEXT WEEKEND. .CYS... WY...NONE. NE...NONE. GRIFFITH/COX
Hazardous weather outlook, Jun 1, 10:17 AM MDT, 11 hours 11 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1017 AM MDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM AND RAINSHOWER ACTIVITY WILL CONTINUE TO INCREASE DURING THE AFTERNOON AND EVENING HOURS. CONDITIONS ARE FAVORABLE FOR SOME OF THE STORMS THAT DEVELOP LATER TODAY TO PRODUCE SEVERE WEATHER. THE MAIN THREAT WOULD APPEAR TO BE LARGE HAIL INITIALLY AND THEN DURING THE EVENING POSSIBLY MORE OF A DAMAGING WIND SCENARIO. THE BEST CHANCE OF SEVERE WEATHER WOULD BE AFTER 3 PM AND SOUTH OF A LINE FROM DOUGLAS WYOMING TO ALLIANCE NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SLIGHTLY DRIER AND MORE STABLE AIR WILL PREVAIL ON MONDAY WITH ONLY ISOLATED AND WEAK LATE DAY THUNDERSTORMS EXPECTED. ON TUESDAY... MOISTURE AND INSTABILITY WILL INCREASE AGAIN AHEAD OF A STRONGER WEATHER SYSTEM MOVING DOWN FROM MONTANA. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND EVENING WITH A FEW POSSIBLY BECOMING STRONG. ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM WEDNESDAY IN THE WAKE OF TUESDAYS WEATHER SYSTEM. ON THURSDAY...AN EVEN STRONGER SYSTEM WILL BRING MUCH COOLER TEMPERATURES AND NUMEROUS SHOWERS WITH IT. THE AIR MASS SHOULD BE TOO COOL AND STABLE FOR ANY THUNDERSTORMS ON THURSDAY. DRY WEATHER WILL RETURN FOR THE START OF THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE AFTER 3 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRIFFITH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:35 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 40 min |
| Jun 1, 7:11 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 49 min |
| Jun 1, 8:04 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 41 min |
| Jun 1, 8:44 PM MDT | Tornado Warning | CYS | Platte | 16 min |
| Jun 1, 8:59 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.